Xavier Ros-Oton

Xavier Ros-Oton

Universitat de Barcelona

Experimental Sciences & Mathematics

Xavier is an ICREA Research Professor since 2020. He is a mathematician who works on PDE. He is the PI of an ERC Starting Grant (2019-2024), and has received several awards for young mathematicians in Spain, as well as the Scientific Research Award from the Fundación Princesa de Girona in 2019. Furthermore, in 2021 he was awarded the Stampacchia Gold Medal, an international prize awarded every three years in recognition of outstanding contributions to the Calculus of Variations. In 2022, he was elected as an 'Académico Correspondiente' of the Spanish Royal Academy of Sciences.

Research interests

My research interests are on Partial Differential Equations (PDE), a vast and very active field of research in both pure and applied mathematics. PDE are used in essentially all sciences and engineering, and have important connections with several branches of pure mathematics. I work mainly on topics related to the regularity of solutions to nonlinear elliptic/parabolic PDE. This is one of the most basic and important question in PDE theory: to understand whether all solutions to a given PDE are smooth or if, instead, they may have singularities. Some of my main contributions have been in the context of free boundary problems. These are PDE problems that involve unknown/moving interfaces, such as ice melting to water (phase transitions). From the mathematical point of view, they give rise to extremely challenging questions, and their study is closely connected to geometric measure theory. In particular, the study of free boundary problems has a strong geometrical flavor.  

Selected publications

- Cinti E, Glaudo F, Pratelli A, Ros-Oton X & Serra J 2022, 'SHARP QUANTITATIVE STABILITY FOR ISOPERIMETRIC INEQUALITIES WITH HOMOGENEOUS WEIGHTS', Transactions Of The American Mathematical Society, 375, 3, 1509 - 1550.

- Fall MM & Ros-Oton X 2022, 'Global Schauder theory for minimizers of the Hs(Omega) energy', Journal Of Functional Analysis, 283, 3, 109523.

- Dipierro S, Ros-Oton X, Serra J & Valdinoci E 2022, 'Non-symmetric stable operators: regularity theory and integration by parts', Adv Math, 401, 108321.

- Fernandez-Real X & Ros-Oton X 2022, 'Regularity Theory for Elliptic PDE,' Zurich Lectures in Advanced Mathematics. EMS books, 2022.

Selected research activities

- 'Académico Correspondiente' of the Spanish Royal Academy of Sciences (elected October 2022)

- Organizer of the 'Barcelona Introduction to Research' program 2022 for undergraduate students. This is a new summer program that we created to foster the interest on mathematical research.

- Editor for Calc. Var. PDE

- Editor for Nonlinear Analysis

- Editor for Collectanea Mathematica

- Scientific Committee for Rev. Acad. Cienc. Ser. A Math.

- Member of the Committee to design and implement a new Master in Mathematics UB-UAB